I accidently gave myself 24 units of novolog instead of lantus. can i eat my way thru it?


#1

mixed up my insulins. can i make it by eating and testing for the next 4 hours?


#2

i recently spent two days in the hospital doing this. it won’t be out of your system in 4 hours like you may think. best thing is to go to the ER. BELIEVE ME!


#3

I agree… take a glucagon with you and go to the ER! Better to be safe there!!!


#4

thank you for the advice. i was too far from an ER. i am OK now, although not feeling terrific.


#5

One time I took 40 units of Humalog instead of Lantus. It took me ten minutes to convince myself I really did that and by the time I drove 3 blocks to the ER I had to be pulled out of my truck by the EMT’s on the ER’s doorstep. I agree with everyone else. You might be able to eat your way through it but rather safe than sorry. Go now!


#6

I bet a lot of us have done that … taken our fast acting instead of our Lantus. I know I have! I took 17 Units of Novolog just before bedtime. (like about 9:30 PM). I immediately ate/drank 80 carbs, then I checked my blood sugars every hour and ate anouther 15 carbs each time, until I was certain I would be okay before going to sleep about 3:00 AM. So yes, it is possible to eat your way out of a mistake like this. Glad you did okay.

Suzanna


#7

It might be a good thing for insulin manufacturers to put fast-acting insulin in a vials with RED labels. THis would help us not make that kind of mistake.


#8

On the one year anniversary of my T1 diagnosis, I was rushing and accidentally took 10 units of Novolog instead of 10 units of Levemir. I realized it as soon as I pulled the needle out and thus began an awful evening of calling poison control, eating more Junior Mints than anyone person should every eat, and dealing with a lovely rebound high.

I agree, Levemir and Novolog pens, made by the same manufacturer, should be completely different colors. Why is this even a question?


#9

I did this to myself in 1995. It caused a terrible accident that involved four cars at a traffic light. The thing is I never knew what happened. I did realize after I was released from the hospital that I must have switched my insulins.

I too have often wondered how to mark the bottle or have the manufacturer change colors to prevent this from happening. Unfortunately, some of us are so busy that we do not take the time to really think before we inject.

I have rapped a rubber band heavily around my lantus and tried mind over matter by remembering the rubber band theory I have come up with. "The rubber band has to be there at night dosage.

The fast acting insulin still becomes a problem because my mind may be on something else and I’ll be drawing a night time number.

I think the biggest challenge is to completely concentrate at times of dosage.:frowning:


#10

For the future you might consider keeping your insulin vials or pens in separate places in the fridge or wherever. When I was on multiple injection therapy, I keep my rapid insulin with me in my purse or outside of the fridge and my long acting insulin in the fridge, as I only took it when I was at home before bed anyways. I also keep a rubber band on my rapid acting insulin. I used syringes for the most part, but when I used pens for a while, I painted part of one with some left over household paint, and wrote on it with a Sharpie.


#11

I keep my fasting acting in a plastic container with a blue lid and my Lantus in another plastic container with a white lid and a big L written on it. And I still made the mistake. It often is just a matter of being distracted or just plain not paying attention, because we are so use to grabbing the fast acting so many times during the day. I swore I would never do it again, but a few months later I did! Actually the bottle of Novolog is shorter than the Lantus, so that should be a BIG clue!! The only solution is: PAY ATTENTION! LOL

Suzanna


#12

I’m a little late to answer this … so tell us, Doug, what did you do?

My friend did the same thing once when he was at my house - we just kept feeding him. It’s not often he gets to have a real coke and a big dessert, so it was a bit of fun :slight_smile: You do have to watch for more than just 4 hours, but if you know it’s a dose you can handle with food & drink then I don’t see any reason to go to the hospital. Depends on how YOU feel about the dose and spending hours eating & drinking! Also depends on whether you have someone with you… I wouldn’t suggest doing it alone.


#13

I do that a lot. I just treat the hypo with lucosade and eat lots of carbs. It is scary, but if you have someone with you to look after you, you should be find. Just remember to check your sugars every HOUR.


#14

how are you today? im so sorry that happened. but dont feel so bad, we have all done it…


#15

An article at http://www.diabeteshealth.com/read/2009/01/18/5623.html speaks directly about this issue.

Updated: Readers Challenge Insulin Manufacturers: Help Us Avoid Near-Fatal Mistakes!
Scott King, Editor-in-Chief (DiabetesHealth magazine.)
18 January 2008

"Sandy was giving her son his evening dose of NPH insulin - something she had done many times. But as she finished pushing in the plunger, she said to herself, “That shot took too long.” She immediately realized that she had given Joey the wrong dose. In other words, by mistake, she had given him a potentially lethal dose of insulin.

We wish we could tell you that this was an isolated incident, but it’s not! …"